Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 85, NWS Nashville, TN

May 11, 2008Fentress County, Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 11, 2008, 7:20 AM CDT for Fentress County, Overton County, Pickett County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2008, 7:20 AM CDT (12:20 UTC)
Expired
May 11, 2008, 7:45 AM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Fentress County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 124 km from the middle of the area, began a volume at 12:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 111220
SVROHX
TNC049-133-137-111245-
/O.NEW.KOHX.SV.W.0085.080511T1220Z-080511T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
720 AM CDT SUN MAY 11 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FENTRESS COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF JAMESTOWN...
  NORTHERN OVERTON COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF LIVINGSTON...
  PICKETT COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF BYRDSTOWN...

* UNTIL 745 AM CDT

* AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LIVINGSTON...AND MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BYRDSTOWN BY 740 AM CDT...
  JAMESTOWN BY 745 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3662 8487 3647 8479 3626 8542 3644 8550
      3648 8547 3650 8540 3649 8539 3651 8538
      3664 8500
TIME...MOT...LOC 1220Z 249DEG 40KT 3641 8536

$$

13
1 follow-up statement
000 
WWUS54 KOHX 111244
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
743 AM CDT SUN MAY 11 2008

TNC049-133-137-111253-
/O.EXP.KOHX.SV.W.0085.000000T0000Z-080511T1245Z/
OVERTON TN-FENTRESS TN-PICKETT TN-
743 AM CDT SUN MAY 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR PICKETT...NORTHERN FENTRESS
AND NORTHERN OVERTON COUNTIES WILL EXPIRE AT 745 AM CDT...

THE THUNDERSTORMS WERE WEAKENING. HOWEVER...WIND GUSTS OVER 40 MPH 
WILL REMAIN A POSSIBILITY WITH THESE THUNDERSTORMS. 

LAT...LON 3662 8487 3647 8479 3626 8542 3644 8550
      3648 8547 3650 8540 3649 8539 3651 8538
      3664 8500
TIME...MOT...LOC 1243Z 249DEG 40KT 3650 8506

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:39 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 11, 3:39 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
339 AM CDT SUN MAY 11 2008

.DISCUSSION...

CONVECTION HAS PRETTY MUCH ENDED THIS MORNING...WITH REGIONAL
RADAR SHOWING ONLY A FEW SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS IMPACTING THE MID-STATE. WEST WINDS ARE PUSHING DRY
AIR INTO THE WESTERN PORTIONS OF THE STATE...AND THIS TREND SHOULD
CONTINUE THROUGH THE MORNING AND INTO THE AFTERNOON WITH LITTLE IF
ANY CU DEVELOPMENT. THE SURFACE LOW RESPONSIBLE FOR TONIGHTS
ACTION IS CURRENTLY POSITIONED OVER WEST-CENTRAL ILLINOIS...AND IS
EXPECTED TO TRACK JUST NORTH OF THE OHIO RIVER VALLEY. WINDS WILL
SHIFT AROUND TO THE NORTHWEST AND INCREASE IN SPEED BY THE LATE
MORNING. AM EXPECTING WIND GUSTS TO REACH 40 MPH AT THE SURFACE AS
NAM/GFS WIND FIELDS INDICATE 925MB WIND SPEEDS OF 35KTS TO
40KTS...AND HAVE ISSUED A WIND ADVISORY FOR THE NORTHERN HALF OF
THE CWA. THE SOUTHERN COUNTIES WILL SEE WINDY CONDITIONS AS
WELL...BUT AM ONLY EXPECTING GUSTS TO REACH 30MPH TO MAYBE 35MPH.

AFTER TONIGHT...UPPER RIDGING AND SURFACE HIGH PRESSURE SLIDE OVER
THE MID-SOUTH ALLOWING FOR GUSTY WINDS TO DIMINISH BY MON NIGHT.
WARM AIR ADVECTION BEGINS MON NIGHT AS A RETURN FLOW SETS UP BY
TUE MORNING...AND NEXT CHANCE OF SHOWERS AND THUNDERSTORMS LOOKS
TO BE TUE EVENING FOR THE WESTERN PORTION OF THE CWA NEAR THE
TENNESSEE RIVER...AND INTO TUE NIGHT FOR THE CENTRAL AND EASTERN
PORTIONS. MODELS INDICATE UPPER TROUGHING IS EXPECTED TO DEVELOP
FROM TEXAS TO ILLINOIS...ALLOWING FOR A SERIES OF SHORTWAVES TO
KEEP TRACKING INTO THE AREA. EXACT TIMING IS UNCERTAIN RIGHT
NOW...BUT EXPECT CHANCES FOR RAIN TO CONTINUE INTO FRI. 00Z ECMWF
ACTUALLY DEPICTS A LESSER PROBABILITY OF RAIN AS IT PUSHES A COLD
FRONT THROUGH...BUT WILL SEE HOW THAT PANS OUT WITH LATER RUNS OF
THE GFS AND UKMET.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      66  48  70  48 /  30  10   0   0
CLARKSVILLE    63  45  70  45 /  20  10   0   0
CROSSVILLE     64  45  63  45 /  30  10  10  10
COLUMBIA       68  47  72  48 /  30  10   0   0
LAWRENCEBURG   70  47  73  48 /  10  10   0   0
WAVERLY        65  46  71  47 /  10  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING
FOR TNZ005>011-022>034-057-059-062>066.

&&

LAROSA
Hazardous weather outlook, May 11, 5:30 AM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN MAY 11 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-121030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
530 AM CDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR MUCH OF THE MID STATE TODAY AND
EARLY THIS EVENING. WIND GUSTS UP TO 40 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF DISTURBANCES WILL BRING A CHANCE FOR THUNDERSTORMS
TUESDAY NIGHT THROUGH FRIDAY. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE REQUIRED LATER IN
THE WEEK.

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:01 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne44 min
May 10, 9:22 PM CDTSevere Thunderstorm WarningOHXWayne23 min
May 10, 9:28 PM CDTSevere Thunderstorm WarningOHXLawrence32 min
May 10, 9:41 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne34 min
May 10, 9:56 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence34 min
May 10, 10:13 PM CDTSevere Thunderstorm WarningOHXGiles32 min
May 10, 10:51 PM CDTSevere Thunderstorm WarningOHXWayne39 min
May 10, 11:02 PM CDTTornado WarningOHXWayne43 min
May 10, 11:08 PM CDTSevere Thunderstorm WarningOHXMarshall19 min
May 10, 11:25 PM CDTSevere Thunderstorm WarningOHXLawrence35 min
May 10, 11:31 PM CDTTornado WarningOHXLawrence, Wayne44 min
May 10, 11:57 PM CDTTornado WarningOHXGiles37 min
May 11, 12:15 AM CDTSevere Thunderstorm WarningOHXCoffee15 min
May 11, 3:52 AM CDTWind AdvisoryOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more18 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.